MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 ONYX AVM; AGENT, INJECTABLE, EMBOLIC

MICRO THERAPEUTICS, INC. DBA EV3 ONYX AVM; AGENT, INJECTABLE, EMBOLIC
Model Number 105-7100-060
Medical Device Problem Codes Display or Visual Feedback Problem (1184); Chemical Problem (2893)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/04/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that a onyx had poor visualization and was not coming out of the microcatheter.The reported device and accessory devices were prepared as indicated in the instruction for use (ifu).The patient was being treated for a grade four arteriovenous malformation (avm) in an eloquent region.The patient¿s vessel tortuosity was severe.Physician was treating a ruptured avm which was supplied from right distal pca.Due to tortuosity and a small diameter of the right distal pca, they decided to use balt's sonic 1.2f 2.5cm detachable tip microcatheter.After positioning the microcatheter at the optimum position inside the nidus and priming it with dmso, the physician started to inject onyx-18.After injecting appx.0.3 ml of onyx-18, they realized that onyx was not coming out from microcatheter and was not visible.The physician took out the onyx syringe and had to take out a new onyx-18 vial immediately.The onyx came out of the sonic microcatheter.The speed setting on the shaker: 8.The onyx was mixed for more than 30 minutes.The onyx vials did not sit more than 5 minutes prior to injection.The physician injected the onyx immediately after mixing (onyx did not mix properly).Angiographic result post procedure: avm was appx.80% embolized with onyx-18.There were no patient symptoms or complications associated with this event.Ancillary devices: balt's sonic 1.2f 2.5cm detachable tip microcatheter.
 
Event or Problem Description
Additional information was received that the onyx was shaken well for at least 30 minutes prior to the injection and all the procedural steps were completed properly.The cause of the poor visualization and mixing was not known.There were no issues identified with the catheter used.It was unknown if premature solidification occurred, but the physician didn¿t feel any resistance during initial injection.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Product analysis # (b)(4): equipment used: video inspection system (m-85519) with microscope, ruler (m-83361), camera (panasonic lumix dmc-zs5) as found condition: the onyx vial and onyx syringe were returned for analysis within a shipping box and within an opened onyx-18 outer carton.Visual inspection/damage location details: solidified onyx solution was found within the syringe.The solution was observed to have undergone phase separation (figures b & c).The onyx vial aluminum tabs were found missing (figure d).The gum plug was found punctured (figure d).The solution within the vial was found partially consumed (figure e).The onyx solution was still in liquid form and uniform in color.Testing/analysis: n/a conclusion: based on the analysis performed, the customer's report of ¿onyx does not mix properly¿ could not be confirmed and the likely cause could not be determined.Customer reported mixing for 30 minutes, vials did not sit for more than 5 minutes prior to injection, and all instructions were followed.Customer did not report the setting of the mixer, or whether the solution was heated.Per our instructions for use (ifu): ¿shake onyx at least 20 minutes on an onyx mixer at a setting of 8.Continue mixing until ready to inject.Failure to continuously mix onyx for the required time may result in inadequate suspension of the tantalum, resulting in inadequate fluoroscopic visualization during delivery.Inject onyx immediately after mixing.If onyx injection is delayed, tantalum settling can occur within the syringe resulting in poor visualization of onyx during injection.¿ the lot history record of the tantalum powder's lot number has been reviewed and no quality issues were noted.The vial fill check sheet record was also verified for sol ution density and vials weight and the results are within actual volume.The customer report of ¿poor visualization¿ could not be confirmed through device analysis and customer did not submit any images/videos for review.Inadequate visualization of onyx occurs when insufficient tantalum is present in the onyx when delivered.This can be caused by: insufficient suspension time on the mixer, a non-functional mixer, excessive time between mixing and drawing the onyx into the syringe, excessive time between drawing the syringe and connecting to the catheter.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ONYX AVM
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20170984
Report Number2029214-2024-01540
Device Sequence Number12824569
Product Code MFE
UDI-Device Identifier00847536006171
UDI-Public00847536006171
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P030004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2026
Device Model Number105-7100-060
Device Catalogue Number105-7100-060
Device Lot NumberB653852
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/05/2024
Supplement Date Received by Manufacturer09/11/2024
11/15/2024
Initial Report FDA Received Date09/09/2024
Supplement Report FDA Received Date09/23/2024
12/12/2024
Date Device Manufactured11/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age42 YR
Patient SexFemale